Iowa, 2005

Damaging Wind in Iowa, June 28, 2005

June 28, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 12:50 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 28, 12:50 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 AM CDT TUE JUN 28 2005

.DISCUSSION...
THE CHANCE FOR THUNDERSTORMS THE NEXT COUPLE OF DAYS IS THE MAIN
FORECAST CONCERN.

ONGOING SEVERE THUNDERSTORMS THIS MORNING IN A COUPLE OF AREAS.
FROM THE OMAHA METRO SOUTH...STORMS FIRED ON OUTFLOW FROM EARLIER
CONVECTION AND ALONG SURFACE WARM FRONT.  INTERSECTION OF THESE
FEATURES CAUSED MOST POTENT STORM OVER CASS COUNTY...WHICH THEN
PRODUCED MORE OUTFLOW-DRIVEN STORMS NEAR IT.  SECOND ARC OF SEVERE
STORMS FROM NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA WAS FIRING IN
AREA OF ISENTROPIC UPGLIDE NORTH OF SURFACE FRONT.  AND MORE STORMS
WERE SPREADING FROM CENTRAL NEBRASKA INTO THE WESTERN CWA.  ALL OF
THESE AREAS WILL LIKELY CONTINUE TO SPAWN STORMS PAST SUNRISE...BUT
SEVERITY SHOULD DECREASE AS LOW LEVEL JET WEAKENS.  WILL CONTINUE
WITH AT LEAST SCATTERED THUNDERSTORMS FOR THIS MORNING ACROSS ALL OF
THE CWA.

WHETHER STORMS WILL REDEVELOP THIS AFTERNOON IS IN QUESTION.  LATEST
MODEL DATA SUGGESTS A POSSIBILITY...BUT THINK ATMOSPHERE WILL BE
WORKED OVER ENOUGH TO DELAY GREATER POTENTIAL UNTIL LATE IN THE
DAY.  WHERE SURFACE BOUNDARIES WILL FOCUS CONVECTION WILL HAVE TO BE
WORKED OUT AFTER MORNING CONVECTION IS OVER...BUT LOOKING AT LARGE
SCALE FEATURES POINTS TO NORTHEAST NEBRASKA BEING UNDER THE GUN FOR
MORE SEVERE STORMS NEAR NORTHWARD MOVING SURFACE BOUNDARY AND PEAK
HEATING.  WILL INTRODUCE POPS THERE FOR THIS AFTERNOON.

NEXT COLD FRONT WILL ROLL INTO THE PLAINS LATE TONIGHT AND
WEDNESDAY.  MODELS CONTINUE TO POINT NORTH OF THE CWA FOR BEST
CHANCES FOR THUNDERSTORMS.  WILL CONTINUE THE CHANCE FOR PRECIP
ACROSS ALL OF THE CWA ON WEDNESDAY...THINKING STRONGER STORMS WILL
FIRE IN SOUTHEAST ZONES WHERE FRONT WILL BE SWEEPING THROUGH DURING
AFTERNOON HEATING.

COOLER WEATHER SLATED BEHIND THIS FRONT FOR THE REST OF THE WEEK
WITH RELATIVELY DRY WEATHER.  HAVE LEFT FORECAST ALONE FOR THE
WEEKEND.  MODELS STILL SHOWING NEXT FRONT SWEEPING INTO THE PLAINS
SUNDAY NIGHT OR MONDAY...WHERE CURRENTLY HAVE NEXT CHANCE FOR RAIN.
HAVE CONTINUED TREND OF WARMING TEMPERATURES AHEAD OF THIS FRONT.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jun 27, 3:37 PM CST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT MON JUN 27 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
437 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS
OF SOUTHWEST IOWA EARLY THIS EVENING...MAINLY SOUTH OF INTERSTATE
80 WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA LATER TONIGHT WITH SOME SEVERE STORMS
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.  LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR HAZARDOUS
WEATHER DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN NEBRASKA LATER
TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 27, 8:47 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
947 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

&&

BVS
Local storm report, Jun 27, 9:30 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1030 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 SW SPRINGFIELD        41.04N 96.19W
06/27/2005  1.00 INCH        SARPY              NE   NWS EMPLOYEE

0949 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  0.88 INCH        CASS               NE   TRAINED SPOTTER

0955 PM     HAIL             1 E MURDOCK             40.93N 96.26W
06/27/2005  0.75 INCH        CASS               NE   PUBLIC

1020 PM     HAIL             2 E MURDOCK             40.93N 96.24W
06/27/2005  0.88 INCH        CASS               NE   PUBLIC

&&

BVS
Local storm report, Jun 27, 10:15 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1115 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             LOUISVILLE              41.00N 96.16W
06/27/2005  1.00 INCH        CASS               NE   LAW ENFORCEMENT

1051 PM     FLASH FLOOD      LOUISVILLE              41.00N 96.16W
06/27/2005                   CASS               NE   LAW ENFORCEMENT

            WATER 1 FT. DEEP ON DEPOT ST.

&&

BVS
Local storm report, Jun 27, 11:43 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             PENDER                  42.11N 96.71W
06/28/2005  4.25 INCH        THURSTON           NE   TRAINED SPOTTER

1220 AM     HAIL             RALSTON                 41.20N 96.04W
06/28/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            HAIL LASTED 3-5 MINUTES. ESTIMATED WIND GUSTS OF ABOUT
            30MPH.

&&

SN
Special weather statement, Jun 28, 12:06 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT TUE JUN 28 2005

NEZ011-012-015>018-281100-

...SEVERE THUNDERSTORM WATCH 544 HAS BEEN ISSUED UNTIL 600 AM CDT...

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE AND THURSTON

62
Local storm report, Jun 28, 12:32 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 AM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     2 W PACIFIC JUNCTION    41.02N 95.84W
06/28/2005  70 MPH           MILLS              IA   TRAINED SPOTTER

&&

SN

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 28, 1:20 AM CST
Where
Fremont County, 1 mi SW of Hamburg
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.583, -95.667

Thunderstorm wind gusts estimated at over 60 mph overturned 2 semi-trucks on Interstate 29 near Hamburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457069.